Texas, 2008

Hail in Texas, March 2 to 3, 2008

March 2 to 3, 2008 · NWS SJT · 5 events in 4 counties and zones

A dry line triggered a line of thunderstorms across portions of West Central Texas the evening of March 2 into the early morning hours of March 3. Some of these storms became severe, dropping hail ranging from penny size up to quarter size across portions of the Big Country, eastern Concho Valley, and Heartland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A dry line triggered a line of thunderstorms across portions of West Central Texas the evening of March 2 into the early morning hours of March 3. Some of these storms became severe, dropping hail ranging from penny size up to quarter size across portions of the Big Country, eastern Concho Valley, and Heartland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 2, 6:41 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Mar 2, 6:41 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
641 PM CST SUN MAR 2 2008

.UPDATE...

MADE SOME UPDATES TO ZONES...INCLUDED TORNADO WATCH FOR EASTERN
BIG COUNTRY...DECREASED EVENING POPS SOUTH OF THE BIG COUNTRY...
AND MOVED UP FRONTAL POSITION A COUPLE HOURS. FRONT SHOULD MOVE
ALONG I-20 AROUND MIDNIGHT.

&&

.PREV DISCUSSION... /ISSUED 557 PM CST SUN MAR 2 2008/

AVIATION...
MAIN CONCERNS FOR THIS ROUND OF TAFS WILL BE THE TIMING OF THE
COLD FRONT...AND THUNDERSTORM COVERAGE OVER TAF SITES. AS MODELS
HAVE INDICATED...CONVECTION IN OUR FORECAST AREA HAS HAD A HARD
TIME BREAKING THE CAP...AND COVERAGE IS ISOLATED AT BEST CURRENTLY
NORTH OF KABI. HAVE KEPT MENTION OF AT LEAST VCTS FOR MOST TAF
SITES WITH TEMPO GROUPS FOR THUNDERSTORMS INDICATED AFTER MIDNIGHT
WHEN THE COLD FRONT COMES THROUGH. THE BEST CHANCE FOR THUNDERSTORMS
WITH THE COLD FRONT WILL BE FOR KBBD AND KJCT...BUT WE CAN/T RULE
IT OUT FOR THE OTHER THREE SITES WEST OF THESE TWO. 20

PREV DISCUSSION... /ISSUED 322 PM CST SUN MAR 2 2008/

SHORT TERM...
AT MID AFTERNOON...AN UPPER LEVEL LOW IS DIGGING SOUTHEAST
THROUGH THE FOUR CORNERS AREA OF THE SOUTHWEST U.S. AT THE
SURFACE...A SHARPENING DRYLINE IS SITUATED FROM NEAR
CHILDRESS...SOUTHWARD TO NEAR BIG SPRING...AND ON TO THE BIG BEND.
A STRONG COLD FRONT EXTENDED FROM CENTRAL KANSAS TO THE TEXAS
PANHANDLE.

FIRST CONCERN THIS AFTERNOON WILL BE THE POSSIBILITY OF STORMS
DEVELOPING ALONG THE DRYLINE. WITH SUNSHINE AND TEMPERATURES
AROUND 80 DEGREES...MLCAPES HAVE INCREASED TO AROUND 1000 J/KG
ALONG THE DRYLINE. AIRMASS REMAINS CAPPED...BUT IF STORMS DEVELOP
THIS AFTERNOON AND EVENING... THEY WILL LIKELY BE SEVERE.

FOCUS WILL THEN SHIFT TO THE STRONG COLD FRONT AS IT MOVES INTO THE
BIG COUNTRY JUST BEFORE MIDNIGHT...AND CONTINUES SOUTHWARD TO THE
I10 CORRIDOR BY MONDAY MORNING. STORMS ARE EXPECTED TO BE ALONG
THE FRONT AS IT MOVES THROUGH WEST CENTRAL TEXAS...ALTHOUGH THERE
IS SOME QUESTION AS TO HOW FAR WEST THEY WILL DEVELOP. LARGE HAIL
AND STRONG WINDS WILL BE THE PRIMARY HAZARDS WITH THESE STORMS.

WINDS HAVE BEEN QUITE STRONG TODAY...AND THEY WILL BE STRONG
BEHIND THE COLD FRONT TONIGHT. WE HAVE CONSIDERED ISSUING A WIND
ADVISORY FOR THE NORTH WINDS BEHIND THE FRONT...BUT WILL HOLD OFF
FOR NOW.

LONG TERM...
UPPER LEVEL LOW WILL MOVE ACROSS WEST CENTRAL TEXAS MONDAY. MODEL
SOUNDINGS INDICATE TEMPERATURES COLD ENOUGH FOR SNOW ACROSS THE
BIG COUNTRY MONDAY AFTERNOON. SURFACE TEMPERATURES ARE EXPECTED TO
BE WARM ENOUGH THAT THERE SHOULD NOT BE A SIGNIFICANT
ACCUMULATION.

WE DID NOT CHANGE MUCH IN THE LATER PERIODS OF THE FORECAST...
EXCEPT TO REMOVE THE CHANCE OF RAIN ON THURSDAY. MODELS HAVE
DIVERGED ON THEIR SOLUTIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE  38  40  29  63 /  60  40  10   0
SAN ANGELO  41  45  28  69 /  50  30  10   0
JUNCTION  53  53  28  66 /  60  20  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/04
Hazardous weather outlook, Mar 2, 6:23 PM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
623 PM CST SUN MAR 2 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-040030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
623 PM CST SUN MAR 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT FOR CALLAHAN... SHACKELFORD... AND
THROCKMORTON COUNTIES TONIGHT THROUGH 2 AM.

IN ADDITION.... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE TONIGHT GENERALLY ALONG AND EAST OF A LINE FROM HASKELL
TO SONORA. MORE NUMEROUS THUNDERSTORMS ARE EXPECTED LATE TONIGHT
AS A POWERFUL COLD FRONT MOVES THROUGH AND THE UPPER LEVEL STORM
SYSTEM MOVES ACROSS THE REGION. THE BEST CHANCE FOR THESE
THUNDERSTORMS WILL BE SOUTH AND EAST OF A LINE FROM ABILENE TO
SONORA. SOME OF THESE THUNDERSTORMS MAY ALSO BE SEVERE WITH THE
MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE UPPER LEVEL STORM SYSTEM WILL CONTINUE TO MOVE EAST ACROSS
THE BIG COUNTRY ON MONDAY. MONDAY MORNING RAIN SHOWERS ACROSS THE
BIG COUNTRY MAY CHANGE TO SNOW SHOWERS AS THE COLD AIR WITH THESE
SYSTEMS MOVES IN. LITTLE TO NO SNOW ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

In the hours before

Special weather statement, Mar 2, 8:19 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
819 PM CST SUN MAR 2 2008

TXZ054-127-030315-
NOLAN TX-TAYLOR TX-
819 PM CST SUN MAR 2 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 915 PM CST FOR NOLAN AND
TAYLOR COUNTIES...

AT 817 PM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES NORTH OF HYLTON...OR ABOUT 10
MILES NORTHEAST OF BLACKWELL...MOVING NORTHEAST AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LAKE ABILENE BY 840 PM CST
  MERKEL BY 845 PM CST
  VIEW AND BUFFALO GAP BY 850 PM CST
  DYESS AFB AND TYE BY 855 PM CST
  IMPACT AND ABILENE BY 905 PM CST

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

The radar

The Dyess AFB radar (KDYX), 56 km away, was scanning. The volume nearest the first event began at 04:03 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Throckmorton

When
March 2, 10:05 PM CST
Where
Throckmorton County, 0.69 mi S of Woodson
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.010, -99.050

Hail, Runnels

When
March 3, 1:20 AM CST
Where
Runnels County, 5.33 mi W of Ballinger
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.740, -100.040

Hail, Coleman

When
March 3, 2:10 AM CST
Where
Coleman County, 0.59 mi W of Coleman
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.830, -99.440

Hail, Brown

When
March 3, 2:45 AM CST
Where
Brown County, 0.91 mi SW of Brownwood
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.710, -98.990

Hail, Brown

When
March 3, 2:50 AM CST
Where
Brown County, 0.91 mi SW of Brownwood
Measured
0.88 in hail
Reported by
Public
Coordinates
31.710, -98.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86270, 86271, 86272, 86273, 86274.